Postural Orthostatic Tachycardia Syndrome (POTS)

 

 

 

 

 

 

 

 

 

 

 

 

 

What is Postural Orthostatic Tachycardia Syndrome (POTS)?

When you stand up, your body automatically adjusts to the pull of gravity by increasing vascular tone, heart rate and cardiac output. Blood vessels contract, so your body can maintain its blood pressure as you change positions.

My resting pulse is usually 120 beats per minute, and blood pressure 85/65. When I stand up, my pulse can hit 164 beats per minute, and my blood pressure sometimes drops to 70/50. Normally it hits 150 beats per minute and my blood pressure stays the same, if I’m having a good day.

When I stand up, my brain cannot notify my body to contract blood vessels, or any of the other functions that keep your blood pressure up as you stand up. This is due to nerve damage disrupting the signal from my brain. Because of this, my blood simply pools in my legs, and my blood pressure severely drops. This is called Orthostatic Hypotension. However, my heart is then triggered to speed up, as an attempt to raise my blood pressure, which is called Postural Orthostatic Tachycardia Syndrome. Gravity is my enemy.

 

 

What Treatments Have I Tried?

This can be treated symptomatically by increasing your salt intake, increasing your blood volume by hydrating and medications to slow down your heart and contract your blood vessels. Most of these medications worsen my condition and simply increasing my sodium isn’t enough to make this condition bearable. I have compression stockings too.

I take Fludrocortisone, a steroid that increases your body’s intake of sodium, but with a loss of potassium. I have tried Midrodrine, a drug that tightens your blood vessels to promote proper circulation – but it makes me sweat through several shirts a day and vomit. I do not take this anymore. I have tried Mestinon, which increases nerve impulses to help the muscles work better. It did absolutely nothing for me. I have also tried Dexidrine, an amphetamine used for ADHD that has a side effect of high blood pressure. It did nothing for me except had me lose my appetite and funny enough, it made it harder for me to concentrate. I am done trying prescription medications for this condition, they make me significantly sicker.

I need a wheelchair, because there is not much we can do. I see my cardiologist, he acknowledges that I get sicker but can do nothing more about it.

I am currently trying Traditional Chinese Medicine, it somehow helps and improves my breathing. I cannot elaborate more on it because I know little about it, but I am living proof that it does help.

 

How Does POTS Affect My Life?

My blood pressure is always low, so this creates a series of problems. I get very dizzy. Low blood pressure also means less circulation, which can cause tissue damage.

My heart rate is always high because of the low blood pressure, which is known as tachycardia. When I stand up, my pulse gets even higher and my body reacts as it if I was running a marathon. It gets up to 164 beats per minute if I walk for a few minutes.  I get sweaty, I burn a lot of energy and I cannot breathe – the same way someone running a marathon would, except I’m just simply standing.

This condition causes debilitating shortness of breath, severe tachycardia, and light sensitive migraines due to lack of blood flow and severe nausea. Your digestive system requires a lot of blood flow but since the blood flow is impaired as I stand up, I get nausea and sometimes vomiting.

I cannot breathe when I get up. It is hard to stand. It is so difficult to walk. I get nauseated. Lights hurt my eyes. Stairs are nearly impossible. I am always on bed rest. I need a wheelchair. This is disrupting my life.